I want to eat Christmas dinner!
December 18, 2010 9:34 AM   Subscribe

Finally got a diagnosis, and after weeks of waiting for new insurance to come through, I got the meds. My only problem? I feel worse on the meds than I did before. Help me survive the holidays! (Maybe TMI!)

I've been diagnosed with bacterial overgrorth of the bowel after 6 months oR so of worsening problems. My symptoms before were maldigestion, severe bloating, and generally all over the place BMs. I lost about 10-15 lbs, and I really felt like I was malnourished. I'm so ready to be better!

However, the medication I've been prescribed, Xifaxan, makes me feel like I could throw up at any moment. I started taking it on Thursday night, and I had to stay home from work yesterday. I am not ACTUALLY throwing up, thankfully, but it's sort of a migraine-y nausea. I have a bit of a headache and looking at the TV and my phone makes it worse.

I have to take 2 pills three times a day for the next 10 days. On Christmas eve, I'll be heading down to Virginia to spend time with the in-laws, and I was really looking forward to it!

You are not MY doctor, or even a doctor at all, but maybe you can tell me what I can safely take with these antibiotics that will make the nausea go away. What worked for you if you felt the same way? I am also taking Lexapro and Synthroid. So far, not eating hasn't helped, sipping ginger ale isn't helping, and I had some warm oatmeal about two hours ago that felt nice for a few minutes but didn't ease the nausea. Help me! I want to enjoy the holidays!
posted by two lights above the sea to Health & Fitness (14 answers total)
 
If your doctor can't be reached to answer this question, I recommend calling your (or any) pharmacist.
posted by i_am_a_fiesta at 9:38 AM on December 18, 2010


Your doctor should be able to prescribe meds to prevent nausea. Drugs like compazine, anzamet, and kytril can keep you from ever feeling nauseated, but the are classed in the same category as anti-psychotics. These medications are heavy duty, hard on digestive tract (they can cause consitipation), and should not be handled by amateurs.
You need to call your doctor and get the stuff that will actually do the job, and not bother with the stuff that you can find through the internet.
posted by pickypicky at 9:50 AM on December 18, 2010


This is most definitely a question for the doctor who prescribed these meds. That doctor knows your medical history and what you can safely take, given all the details of your condition. The doc may also be able to put you in touch with a nutritionist who can assist you with food choices that may help your bowel and alleviate your nausea.

That said, have you tried Ginger Ale? Or ginger chews? I don't recommend gnawing on raw ginger root, that makes me barf every time.
posted by bilabial at 9:50 AM on December 18, 2010


Rather than the ginger ale, which doesn't always have that much ginger in it, try candied ginger.

A couple of potentially useful drugs, which you should not use without first consulting your doctor, are stemetil and maxolon.

Each has it's own problems given your conditions and the other drugs you're taking, and both have potentially serious side effects. So, to repeat, ask your doc about them.
posted by Ahab at 9:57 AM on December 18, 2010


Since I'm new with my pharmacy, they recommended I either eat just toast with the medicine or call my doctor. I'm not normally the type to call my doctor on their day off, but I can barely function, so I did. Wish me luck. Thanks for the answers so far.
posted by two lights above the sea at 10:05 AM on December 18, 2010 [1 favorite]


Medical marijuana? I hear it's indicated for nausea.
posted by yarly at 10:07 AM on December 18, 2010


Over-the-counter Emetrol works for nausea, if you do have to continue your medicine and feel like you need something to help you travel. Of course, check with pharmacist (or doctor if you get hold of him) first.
posted by misha at 11:17 AM on December 18, 2010


I don't recommend gnawing on raw ginger root, that makes me barf every time.

However, if you chop some up and steep it in boiling water, you get a great tasting ginger tea.
posted by hermitosis at 12:11 PM on December 18, 2010


For a medication I'll be on for a while that's making me throw up, my doc prescribed me Zofran and I also take the meds with saltine crackers (started doing that for the doses before I could get the Zofran filled). I eat a few handfuls of saltines, take the med (and now the Zofran), and eat a few more crackers. Doing better so far, and after starting the Zofran the constant nausea is gone too.

I hope your doc gets back to you soon--that's a miserable place to be--and that you get something that helps with the nausea. And I definitely recommend the saltines too, or the toast, or the ginger, or whatever soothes your personal stomach.
posted by galadriel at 12:26 PM on December 18, 2010


If you don't get a call back from your doc, try dramamine or emetrol. Also, when I was on the antibiotic doxycycline, unless I took it with a large meal, I threw up. I know it sounds counterintuitive to eat a big meal when you're nauseated, but I guess it kept the med from upsetting my stomach.
posted by IndigoRain at 12:33 PM on December 18, 2010


Chewable Ginger Gravol contains no actual medication, but I find it helps my motion-sickness nausea. Ginger People Candy has also helped my motion sickness in the past. I like their Original Ginger Chews; they also have a hard candy called Gin-Gins that I've never tried. Any fancy health-food store should have them, usually near the cash register.
I'm only recommending these b/c they're candy, not medicine; I don't think you should take any medicine unless it's prescribed by a doc/pharmacist who understands the interactive potential of what you're taking. Hope you feel better soon.
posted by pseudostrabismus at 12:51 PM on December 18, 2010


God, nausea is the worst. I don't like ginger tea or candy, so I take ginger pills. I honestly didn't believe they'd work, but hopefully they'll help until you can see your doctor. Feel better!
posted by Space Kitty at 2:31 PM on December 18, 2010


Whoops - I meant to say - I honestly didn't believe they'd work, but they do!
posted by Space Kitty at 2:32 PM on December 18, 2010


Sorry you're feeling worse now, and hopefully your doc will get back to you shortly with some more definitive advice.

You should try eating a larger meal with your doses and DEFINITELY drink a full (I'd say 12 oz) glass of water with each dose. Eat more than just toast, or jello, or other things you'd typically eat if you weren't feeling well, like maybe a sandwich. If you don't have anything in your stomach, the antibiotic will continue to irritate it. (Funny, not in a ha-ha way, since you're taking it for GI issues, but likely true.)

Many side effects will go away after a few days, and as the extreme nausea is a pretty uncomfortable one, I hope yours go away very soon indeed.
posted by eldiem at 9:37 PM on December 18, 2010


« Older An Educated Mind   |   find me resources for bid writing Newer »
This thread is closed to new comments.